A high INR

What are the chances of survival if a patient has an INR of 24.4 or greater from taking Coumadin? Are there any documented cases that I can read about with someone with such elevated INR level?
Hi Jessica, 
A high INR (24.4 is extremely high) with coumadin therapy for an illness such as atrial fibrillation may cause bleeding. It is easily treated: in an emergency with vit. K and or plasma transfusions, in stable situations by just stopping coumadin.
An INR=24 should probably considered an emergency, and be corrected immedialtely, as bleeding is very likely.
The bleeding itself may cause serious problems depending on where it occurs. However, this is in sharp contrast to some of the newer blood thinners that are much more difficult to convert to normal if bleeding occurs,
Hope this helps,
Dr T


Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

This question is for testing whether you are a human visitor and to prevent automated spam submissions.
6 + 2 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
By submitting this form, you accept the Mollom privacy policy.